Hail, Clay
- When
- April 30, 11:15 AM CST
- Where
- Clay County, 10 mi SE of Byers
- Measured
- 0.88 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 33.967, -98.067
10 hail, 1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 30, 10:25 AM CST, 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 1125 AM CDT FRI APR 30 2004 COLD FRONT WAS LOCATED FROM STILLWATER... TO OKC... TO FREDERICK THIS MORNING. HAVE LOWERED TEMPS BEHIND THE FRONT 5 TO 10 DEGREES...WITH CAA...CLOUD COVER...AND RAIN HELPING TO KEEP TEMPS COOL. CLOUDS HAVE BEGUN TO BREAK UP AHEAD OF THE FRONT. HAVE ADJUSTED SKY COVER. SHOWERS AND THUNDERSTORMS EXPECTED TO CONTINUE THIS AFTERNOON ALONG AND AHEAD OF THE FRONT. WITH ELEVATED SHOWERS AND MAYBE A FEW THUNDERSTORMS POSSIBLE BEHIND THE FRONT AS SEEN ON CURRENT RADARS. UPR LOW CONT OVR COLORADO/NEW MEXICO THIS MORNING. HAVE ADJUSTED HOURLY GRIDS TO SHOW CURRENT POSITION AND EXPECTED MOVEMENT OF FRONT. WILL SEND UPDATE SHORTLY. MAXWELL 223 AM CDT FRI APR 30 2004 .DISCUSSION... MCS SHOULD CONTINUE ACROSS CENTRAL OK THROUGH MID-MORNING ON THE LLJ. WITH THE UPPER TROUGH STILL WAY TO OUR WEST...I DONT EXPECT THE COLD FRONT TO SURGE SOUTH VERY FAR TODAY. BY LATE AFTERNOON EXPECT STORMS TO GO NEAR DRYLINE/FRONT INTERSECTION IN NORTH TX COUNTIES WITH CONTINUED DEVELOPMENT INTO SW AND CENTRAL OK THIS EVENING. LLJ IS EXPECTED TO SET UP ACROSS THIS AREA OR MAYBE A LITTLE FARTHER EAST OVERNIGHT. HAVE RAISED POPS CONSIDERABLY FOR THE EVENING AND OVERNIGHT AND INTO SATURDAY MORNING FOR THE SOUTHEAST AS THE COLD FRONT PUSHES THROUGH THAT AREA. THERE MAY BE SOME CONCERNS FOR FLOODING TONIGHT. DAY SHIFT CAN BETTER EVALUATE THIS CONSIDERING RAINFALL TOTALS THIS MORNING AND WHERE THE HEAVIEST RAIN IS EXPECTED OVERNIGHT. THE FRONT IS EXPECTED TO CLEAR OUR CWA SATURDAY WITH THE UPPER TROUGH FINALLY MOVING OUT EARLY SUNDAY. COOLER AND DRIER AIR IS TO FOLLOW INTO EARLY WEEK. WITH AN UPPER RIDGE THROUGH THE WESTERN AND CENTRAL ROCKIES, OK SHOULD BE IN WEAK NW FLOW. NO OTHER POPS ARE IN FOR REST OF FORECAST PERIOD...ALTHOUGH WILL HAVE TO WATCH FOR MINOR WAVES THROUGH THE WEEK. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 74 48 63 41 / 90 80 20 10 HOBART OK 71 44 65 41 / 60 60 10 10 WICHITA FALLS TX 85 52 65 42 / 50 70 20 10 GAGE OK 61 40 63 38 / 40 20 10 10 PONCA CITY OK 69 46 60 38 / 60 70 20 10 DURANT OK 82 57 65 44 / 60 80 70 10 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 9
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1205 PM CDT FRI APR 30 2004
OKZ004>048-050>052-TXZ083>090-011200-
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK THIS AFTERNOON AND EVENING FOR PORTIONS OF
NORTH TEXAS AND...SOUTH CENTRAL AND SOUTHEAST OKLAHOMA. THERE IS A
SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON THROUGH MUCH OF
TONIGHT ACROSS PORTIONS OF CENTRAL AND SOUTHERN OKLAHOMA AND WESTERN
NORTH TEXAS.
LOCATION...
THE MODERATE RISK AREA IS ALONG AND SOUTH OF A LINE FROM ARCHER
CITY... TO RYAN... TO SULPHUR... TO CALVIN OKLAHOMA. THE SLIGHT RISK
AREA IS NORTH OF THE MODERATE RISK AND EAST OF A LINE FROM MUNDAY
TEXAS... TO LAWTON... TO YUKON... TO STILLWATER.
TIMING...
SEVERE STORMS ARE MOST LIKELY NOW THROUGH AROUND MIDNIGHT... BUT A
FEW SEVERE STORMS COULD PERSIST WELL INTO THE OVERNIGHT HOURS.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL IN THE
RISK AREAS SHOULD BE PREPARED FOR SEVERE WEATHER OPERATIONS
THIS AFTERNOON INTO TONIGHT.
DISCUSSION...
A COLD FRONT LOCATED FROM STILLWATER... TO THE OKLAHOMA CITY METRO
AREA... TO FREDERICK THIS MORNING WILL MOVE ONLY SLOWLY
SOUTHEASTWARD THIS AFTERNOON AS ANOTHER UPPER LEVEL DISTURBANCE
MOVES EASTWARD FROM THE SOUTHERN ROCKIES. ALONG AND AHEAD OF THE
FRONT... THE AIRMASS WILL BECOME MODERATELY TO STRONGLY UNSTABLE BY
MID TO LATE AFTERNOON. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG
THE FRONT AND ALSO ALONG A DRYLINE THAT WILL DEVELOP OVER SOUTHWEST
OKLAHOMA AND WESTERN NORTH TEXAS. DEEP LAYER WIND SHEAR WILL BE
SUFFICIENT TO SUPPORT SEVERE STORMS... AND A FEW SUPERCELLS. THE
MOST INTENSE STORMS ARE EXPECTED TO BE ACROSS PORTIONS OF WESTERN
NORTH TEXAS AND SOUTHERN OKLAHOMA WHERE THE AIRMASS WILL BE MOST
UNSTABLE... AND MOISTURE WILL BE MOST PLENTIFUL. THE TORNADO THREAT
MAY BE SOMEWHAT LIMITED DUE TO RATHER WEAK LOW LEVEL WIND SHEAR...
BUT ANY SUPERCELLS WILL BE CAPABLE OF PRODUCING VERY LARGE HAIL AND
DAMAGING WINDS. AS THE EVENT PROGRESSES THIS EVENING... STORMS
SHOULD EVOLVE INTO A COMPLEX DURING THE EVENING AND OVERNIGHT
HOURS... WITH A CONTINUED THREAT OF HAIL AND HIGH WINDS... ALONG
WITH AN INCREASING THREAT OF HEAVY RAINFALL AND POSSIBLE FLOODING.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SATURDAY MAY 1.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...90 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
THUNDERSTORM OUTLOOK...
THERE WILL STILL BE A RISK OF THUNDERSTORMS PARTS OF SOUTH CENTRAL
AND SOUTHEAST OKLAHOMA ON SATURDAY AS THE COLD FRONT CONTINUES TO
PUSH SOUTHEAST.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
SATURDAY... MAY 1.
MAXWELLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
924 AM CDT FRI APR 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1245 AM HAIL GOTEBO 35.07N 98.87W
04/30/2004 1.00 INCH KIOWA OK PUBLIC
&&
TYSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 1103 AM CDT FRI APR 30 2004 TXZ090-301630- CLAY TX- 1103 AM CDT FRI APR 30 2004 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR CLAY COUNTY. A STRONG THUNDERSTORM WAS LOCATED 4 MILES EAST OF JOLLY AT 1103 AM ...MOVING NORTHEAST AT 5 MPH. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. PEOPLE IN CLAY COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. 11
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 1123 AM CDT FRI APR 30 2004 TXZ090-301645- CLAY TX- 1123 AM CDT FRI APR 30 2004 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR CLAY COUNTY. A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTH OF HENRIETTA AT 1123 AM CDT...MOVING NORTHEAST AT 10 MPH. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. PEOPLE IN CLAY COUNTY...INCLUDING THE CITY OF HENRIETTA...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 1145 AM CDT FRI APR 30 2004 OKZ045-TXZ090-301700- CLAY TX-JEFFERSON OK- 1145 AM CDT FRI APR 30 2004 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR CLAY AND JEFFERSON COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 10 MILES WEST OF TERRAL AT 1145 AM CDT...MOVING EAST AT 10 MPH. SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. THIS STORM IS BECOMING MORE ORGANIZED AND MAY REACH SEVERE LEVELS SOON. PEOPLE IN CLAY AND JEFFERSON COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. 11
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 1212 PM CDT FRI APR 30 2004 OKZ044-045-TXZ086-090-301730- CLAY TX-COTTON OK-JEFFERSON OK-WICHITA TX- 1212 PM CDT FRI APR 30 2004 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR CLAY...COTTON...JEFFERSON AND WICHITA COUNTIES. A STRONG THUNDERSTORMS WERE CENTERED 10 MILES SOUTHWEST OF BURKBURNETT...AND 7 MILES SOUTHWEST OF RYAN AT 1212 PM CDT...MOVING EAST-NORTHEAST AT 10 MPH. SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. PEOPLE IN CLAY...COTTON...JEFFERSON AND WICHITA COUNTIES...INCLUDING THE CITY OF BURKBURNETT...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
The Altus AFB radar (KFDR), 95 km away, was scanning. The volume nearest the first event began at 17:14 UTC.
10 hail, 1 tornado. Local standard time, as filed.
Several vehicles were damaged in the high school and junior high-elementary parking lots. Some homes were also damaged.
A tornado was observed by several storm chasers and spotters touching down in an open field. No damage was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2004Every state in 2004This day in weather historyThe tornado archive for Texas, 2004Warnings in Texas, April 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5390813, 5390814, 5390815, 5390816, 5390822, 5390817, 5390818, 5390823, 5390819, 5390820, 5390821.